Alert archive / Montana / Winter Storm Warnings in 2017
Winter Storm Warning 12, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Sep 14, 2017, 9:29 AM MDT for Lemhi County, Idaho; 7 counties in Montana. It took effect at Sep 14, 2017, 9:00 PM MDT. It was in force for 33 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 2017, 9:29 AM MDT (15:29 UTC)
- In effect from
- Sep 14, 2017, 9:00 PM MDT
- Expired
- Sep 16, 2017, 6:00 AM MDT
- In force
- 33 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 12:45 PM MDT | HEAVY SNOW 5 | 2 Sw Newcomb, MT | 5 INCHES OF HEAVY WET SNOW WITH TREE DAMAGE, LARGE BRANCHES DOWN AND OCCASIONAL POWER OUTAGES. |
| Sep 15, 12:56 PM MDT | SNOW 4 | 16 Sse Skalkaho Pass, MT | FIREFIGHTERS REPORTED 3-4 INCHES OF SNOW. |
| Sep 15, 12:57 PM MDT | SNOW 4 | 1 Wnw Skalkaho Pass, MT | NWS EMPLOYEE ESTIMATED 4 INCHES ON SKALKAHO PASS. |
| Sep 15, 8:30 PM MDT | SNOW 2 | Anaconda, MT | UP TO 2 OF SNOW ON GRASSY SURFACES/PARKED CARS. SNOW HAS SINCE MELTED, THOUGH IT IS STILL SNOWING. LIQUID EQUIVALENT IS 0.87. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 3.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682 WWUS45 KMSO 141529 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 929 AM MDT Thu Sep 14 2017 IDZ010-MTZ006-007-043-151530- /O.UPG.KMSO.WS.A.0007.170915T0300Z-170916T1200Z/ /O.NEW.KMSO.WS.W.0012.170915T0300Z-170916T1200Z/ 929 AM MDT Thu Sep 14 2017 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 AM MDT SATURDAY ABOVE 6000 FEET... The Winter Storm Watch is no longer in effect. * Impacts/Timing: A dramatic change to very cold and wet weather is already beginning to take shape and will be in force tonight, Friday and Friday night. Snow levels will lower to as low as 5000 feet tonight into Friday morning with significant accumulations above 6000 feet. Temperatures will plummet to readings some 30 to 50 degrees colder compared those experienced on Tuesday and Wednesday. As such, snow accumulations are expected on the trails and dirt roads throughout the mountainous terrain which will substantially affect recreation and travel. Additionally, the transition from the prior summer conditions to a very cold rain and eventually snow, along with the dramatic change to low visibilities and brisk winds will heighten the risk of hypothermia to those who are not well equipped or prepared for early winter weather conditions. * Snow accumulations: 5000 to 6000 feet: Trace to 2 inches. Above 6000 feet: 3 to 8 inches, except up to 12 inches in southwest Montana higher terrain including hills around Georgetown Lake, Pintlar Mountains east to the Continental Divide. * A mix of smoke and warm summer views on Wednesday throughout the higher terrain will abruptly change to low visibility and widespread terrain obscurations. * Locations impacted include: Bannock Pass, Highway 93 Lost Trail Pass, Lemhi Pass, Skalkaho Pass, Butte area hills and higher terrain, Georgetown Lake, Interstate 90 Homestake Pass, Highway 12 over MacDonald Pass. $$
3 follow-up statements
787 WWUS45 KMSO 151213 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 613 AM MDT Fri Sep 15 2017 IDZ010-MTZ006-007-043-161200- /O.CON.KMSO.WS.W.0012.000000T0000Z-170916T1200Z/ 613 AM MDT Fri Sep 15 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY ABOVE 6000 FEET... * Impacts/Timing: Light snow will continue down to 5000 feet through this morning, with solid accumulations above 6000 feet. Snow on the trails and back roads at high elevation will be consequential for travel and recreation. Low clouds and low visibility can quickly cause disorientation. Also, beware the risk of hypothermia, particularly for those who are not prepared for early winter weather conditions. * Snow accumulations: 5000 to 6000 feet: Trace to 2 inches. Above 6000 feet: 3 to 8 inches, except up to 12 inches in southwest Montana higher terrain including hills around Georgetown Lake, Pintlar Mountains east to the Continental Divide. * Locations impacted include: Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, Highway 93 Sula to Lost Trail Pass, Georgetown Lake, and MacDonald Pass $$
180 WWUS45 KMSO 151850 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1250 PM MDT Fri Sep 15 2017 IDZ010-MTZ006-007-043-161200- /O.CON.KMSO.WS.W.0012.000000T0000Z-170916T1200Z/ 1250 PM MDT Fri Sep 15 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY ABOVE 6000 FEET... * Impacts/Timing: Snow will continue down to 4500 feet throughout the day, with solid accumulations above 5500 feet. Snow on the trails and back roads at high elevation will be consequential for travel and recreation. Low clouds and low visibility can quickly cause disorientation. Also, beware the risk of hypothermia, particularly for those who are not prepared for early winter weather conditions. * Snow accumulations: 4000 to 5500 feet: Trace to 2 inches. Above 5500 feet: 3 to 8 inches, except up to 12 inches in southwest Montana higher terrain including hills around Georgetown Lake, Pintlar Mountains east to the Continental Divide. * Locations impacted include: Bannock Pass, Highway 28 Tendoy to Lone Pine, Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, Highway 93 Sula to Lost Trail Pass, Georgetown Lake, and MacDonald Pass $$
479 WWUS45 KMSO 161145 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 545 AM MDT Sat Sep 16 2017 IDZ010-MTZ006-007-043-161245- /O.EXP.KMSO.WS.W.0012.000000T0000Z-170916T1200Z/ 545 AM MDT Sat Sep 16 2017 ...WINTER STORM WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING ABOVE 6000 FEET... $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Sep 14, 4:31 AM MDT, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 14, 4:31 AM MDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
431 AM MDT Thu Sep 14 2017
.DISCUSSION...
Bottom Line Up Front: Wet, cool Fall weather coming; say goodbye
to wildfire season.
A significant Fall weather system remains on-track to impact the
Northern Rockies with widespread rainfall and snow accumulations
above 6000 feet along the Continental Divide through early
Saturday. Areas of light rain have already begun to develop across
the region and will intensify through tonight. Relatively cold,
dense air pushing over from east of the Divide is creating gusty
conditions within area valleys, such as the Flathead and Missoula
valleys. These gusty winds will move a lot wildfire smoke around
today, however the presence of smoke will be limited after today.
Snow tonight down to 6000 feet through early Saturday will impact
travelers over the Continental Divide, personnel on area fires,
and high elevation recreation (e.g., hunters, hikers). Low
visibility in the snow elevations may be disorienting at times.
Valley locations, particularly those near the Continental Divide,
will see an extended period of cold rainfall totaling over one
inch in some spots. Some western Montana valley locations will
experience near-record cold daytime temperatures on Friday. North
central Idaho, particularly the Highway 95 corridor, will remain
relatively dry compared to western Montana.
Cold air left behind from this upcoming weather system over the
Northern Rockies will allow valleys to cool considerably Saturday
night, with a high likelihood of freezing temperatures for many
valleys above 4000 feet.
Following a very brief warm-up, the next significant Fall weather
system is anticipated over the Northern Rockies beginning Monday.
This weather system will remain in the neighborhood for nearly all
of next week, with another shot of mountain snow and widespread
cold rainfall at low elevations. Similar to the present weather
system, western Montana appears more favored for rain and snow
amounts compared to north central Idaho.
&&
.AVIATION...KGPI and KMSO will continue to see northeasterly winds
through much of the day today, occasionally gusting near 35kts for
GPI after 14/1800Z this afternoon. KMSO will see gusts approaching
30kts later this afternoon after 14/2000Z. KBTM will also see
gusty winds near 30kts today, though will generally see
northwesterly winds. Aviation sites KMSO, KBTM, and KSMN will see
occasionally lowered visibility due to light rain showers through
the day today. KSMN will remain on the relatively warm side of
the airmass, where a few thunderstorms will be possible between
14/1800-2100Z
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from this evening through late Friday night
ABOVE 6000 FEET for the Bitterroot/Sapphire Mountains...
Butte/Blackfoot Region...Potomac/Seeley Lake Region.
ID...Winter Storm Watch from this evening through late Friday night
ABOVE 6000 FEET for the Eastern Lemhi County.
&&Nearby
Winter Storm Warnings in Montana, 2017Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.